Alert archive / Alabama / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Huntsville, AL

March 8, 20136 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Mar 8, 2013, 11:53 AM CST for 6 counties in Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2013, 11:53 AM CST (17:53 UTC)
Expired
Mar 8, 2013, 5:00 PM CST
In force
5 hr
Issued by
NWS Huntsville, AL

Counties Cullman County, AL, DeKalb County, AL, Jackson County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WWUS84 KHUN 081753
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 AM CST FRI MAR 8 2013

ALZ006>010-016-082300-
/O.NEW.KHUN.FW.W.0002.130308T1753Z-130308T2300Z/
MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
1153 AM CST FRI MAR 8 2013

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
LOW HUMIDITY FOR ALL OF NORTHEAST ALABAMA AND PORTIONS OF
NORTHCENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* AFFECTED AREA... MADISON...MORGAN...MARSHALL...JACKSON... 
  DEKALB...AND CULLMAN COUNTIES. 

* TIMING...NOW UNTIL 5PM TONIGHT.

* RELATIVE HUMIDITY...AROUND 20 PERCENT FOR AROUND 4 HOURS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&
SS/JMS

$$
1 follow-up statement
910 
WWUS84 KHUN 082305
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
505 PM CST FRI MAR 8 2013

ALZ006>010-016-090015-
/O.EXP.KHUN.FW.W.0002.000000T0000Z-130308T2300Z/
MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
505 PM CST FRI MAR 8 2013

...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY FOR NORTHEAST AND
NORTH CENTRAL ALABAMA...

AS TEMPERATURES BEGIN TO FALL IN THE NEXT FEW HOURS...RELATIVE
HUMIDITY VALUES WILL SLOWLY CLIMB BACK INTO THE UPPER 20S ACROSS
NORTH ALABAMA. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Mar 8, 11:11 AM CST, 42 minutes earlier.

Area forecast discussion, Mar 8, 11:11 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1111 AM CST FRI MAR 8 2013

.UPDATE...
WILL LOWER TEMPS A FEW DEGREES OTHERWISE NO MAJOR CHANGES TO FCST.

&&

.DISCUSSION...
SFC HIGH ACROSS THE TN VALLEY AND A DRY AIRMASS IN PLACE...WILL KEEP
SKIES SUNNY FOR THE REST OF TODAY. CURRENT FCST LOOKS ON TRACK
ATTM...HOWEVER WILL LOWER TEMPS A FEW DEGREES BASED ON 11 AM TEMPS.

07

&&

.AVIATION...
/ISSUED 553 AM CST FRI MAR 8 2013/
FOR 12Z TAFS...VFR/SKC CONDS EXPECTED TODAY AT BOTH HSV/MSL ALONG
WITH A PERSISTENT NE WIND OF 5-10 KNOTS. BKN CI/CS WILL OVERSPREAD
THE REGION QUICKLY BY EARLY EVENING IN ADVANCE OF STORM SYSTEM
APPROACHING FROM THE CENTRAL PLAINS...WITH VFR CIGS POSSIBLY FALLING
TO AROUND 15 KFT BY END OF TAF PERIOD. SFC WINDS WILL REMAIN IN THE
5-10 KNOT RANGE OVERNIGHT...AND GRADUALLY VEER FROM ENE THIS EVENING
TO ESE BY EARLY SATURDAY MORNING.

70/DD

&&

.PREV DISCUSSION...
/ISSUED 404 AM CST FRI MAR 8 2013/
A STORM SYSTEM IS STILL EXPECTED TO AFFECT THE AREA LATE SUNDAY INTO
MONDAY. TIMING HAS SHIFTED FORWARD SLIGHTLY...AND THIS LATEST FCST
PACKAGE WILL REFLECT THAT. MILD/DRY CONDITIONS ARE STILL EXPECTED
FOR MOST OF THIS WEEKEND. COOLER AIR WILL ENTER THE REGION ON THE
HEELS OF THE STORM SYSTEM ON MONDAY AND TUESDAY...WITH A MODERATING
TREND AFTERWARD. DETAILS FOLLOW BELOW.

EARLY MORNING TEMPERATURES RANGE FROM THE MID 20S IN NORTHEASTERN
VALLEY LOCATIONS TO THE MID 30S IN NW ALA AND AROUND THE BIG LAKES
(GUNTERSVILLE/WHEELER). A SFC RIDGE EXTENDING SOUTHWARD FROM THE GRT
LAKES REGION WILL DOMINATE THE WEATHER ACROSS THE TN VALLEY TODAY
WITH ABUNDANT SUNSHINE AND WARMER TEMPERATURES. PACIFIC MOISTURE
ALOFT IN THE FORM OF CIRRUS/ALTOSTRATUS WILL BEGIN TO ENTER THIS
REGION THIS EVENING. AT THIS TIME...IT LOOKS LIKE OPAQUE CLOUDINESS
WILL HOLD OFF UNTIL LATE IN THE EVENING...SO A VIEWING OF COMET
PANSTARRS ON THE LOW WESTERN HORIZON AT SUNSET SHOULD BE POSSIBLE.
ALTHOUGH CLOUDS WILL BE MID/HIGH LEVEL...THEY SHOULD BE SUFFICIENTLY
OPAQUE TO LIMIT COOLING POTENTIAL. LOWS IN THE 30S/40S STILL ARE
LIKELY...BUT PUSHED TEMPS TOWARDS THE WARMER SUITE OF GUIDANCE.

FOR SATURDAY...A BAND OF AC/AS CLOUDS ARE LIKELY TO LINGER THROUGH
MUCH OF THE DAY. THIS WILL LIMIT HEATING POTENTIAL SOMEWHAT...BUT
INSOLATION AND THE ONSET OF WAA IN THE BOUNDARY LAYER ARE EXPECTED
TO PUSH TEMPS INTO THE MID 60S TO NEAR 70 DEGREES.

PERSISTENT UPR-LVL CLOUDS ALONG WITH LGT S-SE FLOW AND MILD WAA
SHOULD MAKE FOR A RELATIVELY MILD MORNING ON SUNDAY WITH LOWS ONLY
FALLING INTO THE MID 40S TO LOW 50S. HIGHS ON SUNDAY DESPITE THE
CONTINUING PRESENCE OF MID/UPR CLOUDS SHOULD MANAGE TO REACH THE UPR
60S TO LOW 70S AT MOST LOCATIONS. WINDS WILL BEGIN TO INCREASE DUE TO
A TIGHTENING PRESSURE GRADIENT AS A TROUGH APPROACHES FROM THE
WEST...BUT ADVISORY CRITERIA ARE NOT EXPECTED TO BE REACHED.

THE SUITE OF GLOBAL MODELS HAS INCREASED THE SPEED OF THE NEXT
IMPENDING SYSTEM...WITH ROBUST MOISTURE ADVECTION/LIFT RESULTING IN
SHOWERS ACROSS MUCH OF THE AREA BY 12Z MONDAY. RIGHT NOW...THE >50%
PROBABILITY LINE FOR SHOWERS BY 12Z MONDAY STRETCHES FROM NEAR
LYNCHBURG...TO FAYETTEVILLE...TO DECATUR. WEST OF THIS LINE...RAIN
IS LIKELY TO BE FALLING BY MONDAY MORNING RUSH HOUR. EAST OF THIS
LINE...PRECIP CHANCES DECREASE GRADUALLY EASTWARD. HOWEVER...SHOWERS
AND SCTD THUNDERSTORMS WILL LIKELY MOVE INTO THE REMAINDER OF THE
AREA DURING THE MORNING TO EARLY AFTERNOON. AS PREVIOUS DISCUSSIONS
HAVE STATED...INSTABILITY IS LIMITED WITH THIS NEXT SYSTEM...AND
MOSTLY RELEGATED TO LAYERS ALOFT. THUS...THUNDER WAS KEPT IN THE
FORECAST BUT LIMITED TO SCTD POTENTIAL. DEEP LAYER SHEAR (ABOUT 40-
50 KTS) WILL BE PRESENT AS USUAL...BUT THE LACK OF INSTABILITY WILL
STRICTLY LIMIT STORM DEVELOPMENT/ORGANIZATION. SO...THE THREAT FOR
SEVERE WEATHER STILL APPEARS MINIMAL AT THIS TIME. THE COLD FRONT IS
EXPECTED TO CROSS THE AREA BETWEEN 12Z AND 00Z MONDAY. WIDESPREAD
RAINFALL AMOUNTS ARND 1-2 INCHES ARE STILL EXPECTED...WITH ANY
ASSOCIATED FLOODING ISOLATED AND BRIEF IN NATURE.

A COOLER CONTINENTAL AIRMASS WILL MOVE THROUGH THE REGION FROM LATE
MONDAY THROUGH TUESDAY...WITH TEMPS A LITTLE BELOW NORMAL. THE UPR
TROUGH WILL BE RELATIVELY SHORT-LIVED ACROSS THE EASTERN CONUS
THOUGH...AS THE UPR PATTERN BECOMES MUCH LESS AMPLIFIED AND QUASI-
ZONAL FLOW RESULTS FOR MOST OF THE REMAINDER OF NEXT WEEK.
TEMPERATURES WILL RESPOND BY CLIMBING GRADUALLY FOR WED-FRI...WITH
NEAR TO ABOVE SEASONAL VALUES AND DRY WEATHER EXPECTED FOR THE
PERIOD.

KDW

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 8, 5:01 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
501 AM CST FRI MAR 8 2013

ALZ001>010-016-TNZ076-096-097-091115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
501 AM CST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN APPROACHING UPPER LEVEL STORM SYSTEM AND SURFACE COLD FRONT WILL
BRING A SLIGHT CHANCE OF THUNDERSTORMS TO FAR NORTHWEST ALABAMA
LATE SUNDAY NIGHT...WITH ISOLATED STORMS EXPECTED TO SPREAD EASTWARD
TO THE INTERSTATE 65 CORRIDOR EARLY MONDAY MORNING. THE COVERAGE OF
THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE REGION ON MONDAY AS THE
SLOW MOVING COLD FRONT PUSHES EASTWARD...WITH A CHANCE OF STORMS
LINGERING THROUGH MONDAY EVENING ACROSS NORTHEAST ALABAMA. GUSTY
WINDS...LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREATS WITH THIS ACTIVITY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

Nearby

Red Flag Warnings in Alabama, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.